Archive for Saturday, March 10, 2001

Cholesterol drug may zap memory

March 10, 2001

Advertisement

I am a retired family doctor and former astronaut. Two years ago at my annual physical at Johnson Space Center, I was started on Lipitor (a cholesterol-lowering drug). Six weeks later I experienced my first episode of total global amnesia lasting six hours. They couldn't find anything wrong with me, so I suspected Lipitor and discontinued it.

Other doctors and pharmacists did not seem to be aware of similar problems. Believing that it must have been a simple coincidence, I decided a year later to restart Lipitor. Six weeks later I was brought to the emergency room with a 12-hour episode of total global amnesia. I am more convinced than ever of a Lipitor relationship.

Do you have any information on other people who may have had such an experience? I have my astronaut physical again in a few weeks and would like to tell the doctors about this, if you have any data. This drug is in common use at the space center and, for all I know, other astronauts may be on it as part of their enthusiasm for preventive medicine.

Total global amnesia seems to be rare, but one person told us that Lipitor resulted in "big ugly holes burned through my memory."

According to Dr. Beatrice Golomb, principal investigator of the Statin Study at the University of California, San Diego: "We have received dozens of reports from people citing significant memory problems with Lipitor that seem to resolve with discontinuation.

"Some are from older people who have gone from very bright and verbal to not recalling the names of their children or grandchildren, in short order; and others are from younger people who have rather abruptly developed memory problems. Several have gone so far as to get work-ups for early Alzheimer's in their 40s or early 50s, only to find that the problems resolved when they discontinued statin drugs."

We suspect that such reactions are rare, but readers who would like us to forward their experiences with cholesterol-lowering drugs to the FDA can send us e-mail at pharmacy

@mindspring.com or write to The People's Pharmacy, Dept. DSA, P.O. Box 52027, Durham, NC 27717.

We read in your column that soybeans should not be consumed in large quantities by people on Coumadin. My wife is on this blood thinner and drinks 8 ounces of soy milk daily. Should she stop? Will soy milk thicken the blood like soybeans?

Soybeans are relatively rich in vitamin K, which can counteract the effect of Coumadin and increase the risk of a blood clot. Soy milk, on the other hand, has relatively little vitamin K in it, and your wife's regular use of the same amount daily should not pose a problem. Her physician will be able to adjust the dose of Coumadin accordingly.

Are there any smoking-cessation aids (gum, patch, etc.) that are appropriate for a teen to use? I am thinking of someone between the ages of 12 and 18.

Some nicotine patches come with a caution to consult a physician if you are under 18. Nicorette gum carries a similar warning.

This is a sensible precaution to keep people from getting too much nicotine or using it inappropriately, but such devices can help a motivated person quit smoking. They are most effective when combined with a support program.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Write to them in care of King Features Syndicate, 235 E. 45th St., New York, N.Y. 10017, or e-mail them via their Web site, www.peoplespharmacy.com.

Commenting has been disabled for this item.